I started this on Monday (continue on MTX although at lower dose) but feeling really sick. I know that it's early days but I don't do well with nausea and vomiting and don't know how long I can stick feeling like this. How long did it last for any others on here? Please tell me it will stop tomorrow!!!!! I know I'm being a wimp but I would rather be in pain than feel like this. Clemmie

13 Replies

  • Hi Clemmie, I remember when I started on Sulfa I did suffer with nausea. How many are you taking? I went up in numbers from 1 a day up to 6 a day. The nausea didn't last for long and was not as bad as MTX nausea!

    I got up to 4 a day and then started with the nausea again but after a little break I tried again and this time it wasn't a problem.

    It's worked wonders for me, so if you can keep going, but of course everyone's different.


  • Hi Carolyn, I'm only on 1 a day so far but have to increase by one more each week for the next 4 weeks until I am on 2 twice a day. It's a real nuisance and lasts for about 3-4 hours each day. I'm dreading increasing it next week. I didn't suffer from any nausea with the MTX, just a dodgy stomach. But I can put up with anything except nausea & vomiting! Hopefully it will settle soon. I considered taking it at night in the hope that I can sleep through it. Do you take all of the Sulfasalasine together or twice a day? Clemmie

  • I take 3 in the morning and 3 in the evening.

    I know how you feel though, I hate the feeling of nausea and sickness.

    All the best

  • Thanks Carolyn, I've got a headache too which is gradually getting worse and lasting longer each day. Unless this stops pretty soon, I won't be carrying on with Sulfasalasine. Clemmie

  • It'll stop tomorrow!

    Well I really hope so for your sake... I had a different experience with sulpha in that it was fine after the first couple of days until a few weeks later when it started to give me very embarrassing digestive urgencies whenever I ate. So already being a social pariah for not drinking because of the MTX, not eating in company either really did my social life no good. However that wore off after a few weeks as well and I've not had trouble since. So hope you'll adjust to it v quickly and will make a difference to you.

  • Thanks Helix. I'm hoping...... I've also been having a low grade headache everyday so just feel really grotty. Also has anyone worn contact lenses with Sulfasalasine ? I've been reading that they can be stained by these tablets so need to go to the optician and check it out. More problems! I wondered if enteric coated tablets would be better stomach wise? I'm a bit annoyed that the. GP didn't prescribe EC tablets rather than the others as I already have stomach and bowel problems. Too expensive I expect! Clemmie

  • For me Sulfasala was the worst drug that i had taken and i have tried plenty.I could not eat as i felt so sick and i lost weight so i had to come off it but every drug affects us all in different ways and it helps some sadly it was not for me but good luck on your journey

  • Hi. Beeckey, thanks for your reply. I'm feeling really rotten now, headache, my face even hurts! Nausea has passed for today (I hope) but just feel really grotty. I'm not convinced that I'm going to get on with this medication. Clemmie

  • Hi Clemmie, sorry to read you are feeling so rotten :(. After I failed with methotrexate and then started with Sulfasalazine...I really thought that this was the drug for me especially after I got to week three with it which is good for me!!!! But then I developed a rash and got taken off it....allergic reaction they thought. I didn't have any sickness or tummy problems but maybe a low grade headache which I put down to the hot weather we were experiencing at the time. I also wear contact lenses but at no point did anyone suggest that this drug may cause problems with these... I think what I'm trying to say to you is, that's is your body and if something doesn't feel right we need to step back and think about it rationally as in is it our anxiety about the drugs prescribed or something actually physical going on? After seeing a private consultant this morning my faith in GP's is at an all time low, but as I've read this week by another poster I think we have to do a lot of self management of our condition or conditions and put our intuition to good use also!!! Hopefully your symptoms will pass and it's just your body getting used to another drug... I say "just" but hopefully you will understand what I'm saying. Best wishes and hope you feel better soon :) xx

  • Thanks Kiki, I understand what you are saying. I am usually very sensitive to medication but have generally been okay on MTX apart from some stomach problems which turned out to be Lymphocytic Colitis ( another auto immune disorder) and hair loss so hoped that I would be okay on sulfa. But I have felt increasingly yuk since Monday although nausea went after about 3 hours until today and the headache has lasted all day as well. And I now seem to have an irritating dry cough. I'm not going to take the tablet tomorrow, see how I feel then if I'm ok will try it again the next say and then will be able to tell if it is that. Clemmie

  • Hello Clemmie.

    I tried Sulfasalazine but had nausea, stomach pain and dreadful headaches. I was told to stop taking them by the specialist nurse ( we have an advice line) and was prescribed Hydroxychloroquine instead. I hope you get sorted soon.

    Best wishes.

  • Hi Vandf, that's what I've been getting, that and needing to go to the loo a lot which I already have a problem with due to colitis. The headache lasted all day yesterday and I'm still feeling queasy today so decided that I will miss the sulfa today and if I'm feeling okay tomorrow, I will try taking it at night to see if perhaps I can sleep through it. I know that I haven't given it much time but I can't cope feeling like this! I can't take Hydroxychloroquine as had a skin reaction to it and apparently it shouldn't be prescribed with PsA anyway as can make things worse. I don't have a rheumy nurse but can always try emailing the rheumatologist to say that I can't stomach them but will give it another try tomorrow. Clemmie

  • Hi Barrister,

    Sulpha was the first drug they tried on me and I was led to believe that it was the 'soft' option before they tried anything else. I felt generally unwell with nausea to start with but continued until about 3 weeks (I was onto the 3rd increase of 3 tabs per day by then). I then started to get an urticarial rash that was very itchy - just like Kiki11. I was then told to stop it immediately and was put on Methotrexate instead. I have been on this ever since without any problem. I think it is the Sulphur in the Sulphasalazine that causes the allergy for some people but not sure if the nausea was anything to do with that or not. I don't think many of us are painting a good picture are we?!! Good luck anyway. Jane

You may also like...